Gum problems & Amlodipine: Hi, my gums... - British Heart Fou...

British Heart Foundation
17,109 members11,483 posts

Gum problems & Amlodipine

HHH2017
HHH2017

Hi, my gums have been swelling and bleeding for a few months so I went to the dentist and she’s diagnosed Gingival hyperplasia.

She asked all about my heart condition and medication. As soon as I mentioned Amlodipine, which Ive been on for 4 months, she said this was a common side effect.

Im wondering if other people have had this and does it get better? Has anyone changed meds due to it and what is a good alternative? I’m also on Bisoprolo, Clopidril & Aspirin. Thanks folks

21 Replies
oldestnewest
MichaelJH
MichaelJHHeart Star

This drug caused me to develop quite serious odema. It belongs to a class of drugs known as CCIs (calcium channel inhibitors). After four months I doubt things will change so I would suggest you see your GP. He could, perhaps, try something like an ACE inhibitor for BP or if for angina isosorbide mononitrate. Don't just leave it as gums like this open you up for infection!

HHH2017
HHH2017
in reply to MichaelJH

Thank you, I’ve been doing some research and it does seem to be a recognised side effect - off to the GP again I go lol!

Yes! I think I was started on Amlodipine last May. By the Autumn my gums were bleeding a lot. At a a routine dental appointment in November I told my dentist about the problem. His immediate response when he knew I was on Amlodipine, was that is a common problem with the drug and I need to come off it. However it has all improved.

At about this time I was seen by the cardiologist so reported this findings to him. He said he had never heard of such a side effect, he has also since looked it all up and told me that such a problem has never been recorded !!

By chance after a hospital visit after chest pain my blood results all came back negative, apart from my creatanin levels which were significantly raised.I was told to report this to my GP. I have had to wait 7 weeks for the appointment and she is wondering whether the Amlodipine is the cause of the problems. This week I have a repeat blood test and await the results. I may well have to come off the drug for this reason.

As no one believes I have a cause for the chest pain and all tests were negative. Can I just ask the question from members ....... would ECG be normal, no ST waves. Also traponin normal at 8. Thank you.

I must admit the last chest pain I had wasn’t as severe as some, but on this occasion I did call for the paramedics as requested by GP and cardiologist.

I do hope HHH 2017 that you problems are soon resolved.

MichaelJH
MichaelJHHeart Star
in reply to 70garden

When I developed angina and in the many months leading up to my ECGs were normal. This was also the case when I collapsed some weeks before surgery (ECG carried out by paramedics). If you go through my earlier posts you will see I consider resting ECGs of limited value for spotting CVD. In your position I would ask for an exercise one.

70garden
70garden
in reply to MichaelJH

I think I have micro vascular angina, are you able to tell me whether traponin levels would come back as normal after chest pain ? Thank you for your other response.

MichaelJH
MichaelJHHeart Star
in reply to 70garden

I have very little knowledge of MVA and am afraid that I am unable to answer your question. So it does not get lost (this thread is about gum problems) it is probably best to start a new thread called something like "MVA and Troparin Levels" as another MVA sufferer may be able to answer your question!

70garden
70garden
in reply to MichaelJH

Good advice, thank you

Milkfairy
MilkfairyHeart Star
in reply to 70garden

Hi 70garden

I live with microvascular and vasospastic angina.

During my latest hospital admission I had my usual ECG changes and minimal Troponin rises.

That is quite normal for those with MVA. However the pain experienced can be prolonged and much more intense.

If you have a chronic pain condition the way your brain ' feels' pain can be altered too.

The BHF has this information about MVA and vasospastic angina on the website I hope this helps.

bhf.org.uk/informationsuppo...

bhf.org.uk/informationsuppo...

bhf.org.uk/informationsuppo...

70garden
70garden
in reply to Milkfairy

Thank you for your reply, but as MichaelH has rightly pointed out I am now drifting from the thread about swollen gums and Amlodipine, which I did reply to.

However as you have been kind enough to respond, I would like to take this opportunity to ask you a few basic questions about my problems .

For 5 years I have been having chest pain. To begin with only at night and perhaps about 3 - 4 times a year. I did nothing about it as who would have believed I could be woken up in the night with chest pain ! However in the last few years it has become more frequent and in clusters. The paIn is always at rest,now occasionally during the day, once when driving. I am fine doing activities . At times the pain can be intense . GP referred me to have investigations of alimentary tract, all Ok. Since been referred to cardiologist,CT angioplasty Ok, have been put on Amlodipine for slightly raised BP and GTN spray for when I have chest pain, this sometimes takes a couple of goes to work. Asked cardiologist whether it could be microvascular angina and he is adamant it couldn’t be. But when I ask him what could be the cause of the chest pain, his response is , ‘ that is a tricky one ‘

I have now called an ambulance as instructed, but ECG was very normal and my traponin was only 8 , therefore I am back to the drawing board. I am feeling an absolute fraud, but something happens to cause this pain and distress, but if you feel that my symptoms are unlikely to be microvascular I will trust your judgement .

Many thanks for your time, and sorry to everyone else for interrupting the original question HHH2017 raised

Milkfairy
MilkfairyHeart Star
in reply to 70garden

I have sent you a PM

Milkfairy
MilkfairyHeart Star
in reply to 70garden

I have sent you a PM

HHH2017
HHH2017
in reply to 70garden

Thanks for your reply, interesting that the cardiologist didn’t know this!

Im going to see my GP re an alternative as dentist has advised I see GP to get a one off high dose of antibiotics to take on the day I go back for treatment as there is a high risk of infection. My heart just keeps giving 🤷🏻‍♀️😉

HHH2017
HHH2017
in reply to 70garden

Like you my mother is having similar chest pain with no cause showing on ECG o angiogram. Im going to chase an exercise ECG for her. Since her last attack 2 weeks ago she’s been left feeling giddy & nauscious and really out of sorts.

Hidden
Hidden

Hi yes I had this my gums started to bleed and swell after about a week so I stopped taking it. I've had this reaction to other bp meds as well as statins. I just go back to gp each time, he thinks I'm a pain in the butt! But I'm not willing to put up with it they make me feel awful. I would go back to gp.

HHH2017
HHH2017
in reply to Hidden

Thank you, definitely off to see GP!

Any thoughts on normal traponin levels ?

HHH2017
HHH2017
in reply to 70garden

Sorry I’m no expert but MichaelJH might be ablevto help you if you message him or as one of the BHF nurses.

70garden
70garden
in reply to HHH2017

Thank you, I will try to do that !

How did you get on in the end? Did gp change your meds? Im interested as Ive been on amlodipine 5mg for about three months and have developed oral problems. My cardiologist looked down my throat a couple of weeks ago (why I dont know), and asked me if my throat was sore, and said my glands were up. It didnt feel sore, but I looked myself at home and its all yellowly and slimy in places, and my gums look very pale. I immediately worried about oral cancer, which my gp poo pooed today. Im unconvinced as my neck aches all the time and I dont know why my glands are up. I am a massive worrier healthwise since my heart problems though. Im wondering now though could this be an amlodipine side effect? X

HHH2017
HHH2017
in reply to SylviaBerry

My doctor suggested I persevere with Amlodipine and wasn’t convinced. However Ive given it a couple more months & gums are getting worse and my debtist remains adamant it is the medication. She is very convincing and as soon as she saw my gums she more or less guessed i was on amlodipine so I going back to GP (hopefully next week IF I can get an appt!) and will be asking to swop or just stop it.

I know exactly what you mean re worrying, I seem to think every little thing is ‘something’ where as previously I wouldn’t have batted an eyelid about half the things I now consider ‘health issues’ 😞 I so hope you get some answers soon re your throat. Good luck xx

You may also like...